Alert archive / North Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 39, NWS Bismarck, ND

May 28, 2006Bowman County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at May 28, 2006, 12:07 AM MDT for Bowman County, North Dakota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2006, 12:07 AM MDT (06:07 UTC)
Expired
May 28, 2006, 1:00 AM MDT
In force
53 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Bowman County, ND

The radar

The Rapid City radar (KUDX), 244 km from the middle of the area, began a volume at 06:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 6.1 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2006-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1750 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2006-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1750 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
1854 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
384 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 280607
SVRBIS
NDC011-280700-
/O.NEW.KBIS.SV.W.0039.060528T0607Z-060528T0700Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1207 AM MDT SUN MAY 28 2006

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN BOWMAN COUNTY IN SOUTHWEST NORTH DAKOTA...

* UNTIL 100 AM MDT

* AT 1204 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED OVER EXTREME SOUTHWESTERN BOWMAN COUNTY...OR
  ABOUT 31 MILES SOUTHWEST OF BOWMAN...AND MOVING NORTH AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL WESTERN BOWMAN COUNTY AROUND 1220 AM MDT...
  RURAL NORTHWESTERN BOWMAN COUNTY AROUND 1230 AM MDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT LIGHTNING IS
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING CAN BE
A KILLER. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING.

LAT...LON 4625 10397 4627 10397 4628 10395 4627 10392
      4628 10364 4628 10364 4594 10384 4595 10405
      4607 10406

$$

JC
2 follow-up statements
000 
WWUS53 KBIS 280625
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
125 AM CDT SUN MAY 28 2006

NDC011-280700-
/O.CON.KBIS.SV.W.0039.000000T0000Z-060528T0700Z/
BOWMAN ND-
1225 AM MDT SUN MAY 28 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM MDT
FOR WESTERN BOWMAN COUNTY...

AT 1225 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED OVER WEST CENTRAL BOWMAN COUNTY...OR ABOUT 26
MILES WEST OF BOWMAN...MOVING NORTH AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHWESTERN BOWMAN COUNTY AROUND 1240 AM MDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND
AWAY FROM WINDOWS.

LAT...LON 4625 10397 4627 10397 4628 10395 4627 10392
      4628 10364 4628 10364 4594 10384 4595 10405
      4607 10406

$$


JC
000 
WWUS53 KBIS 280658
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
159 AM CDT SUN MAY 28 2006

NDC011-280709-
/O.EXP.KBIS.SV.W.0039.000000T0000Z-060528T0700Z/
BOWMAN ND-
1259 AM MDT SUN MAY 28 2006

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN BOWMAN COUNTY EXPIRES
AT 100 AM MDT...

THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE AREA AND NO LONGER POSES
A SIGNIFICANT THREAT.

LAT...LON 4625 10397 4627 10397 4628 10395 4627 10392
      4628 10364 4628 10364 4594 10384 4595 10405
      4607 10406

$$

JC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 1:30 PM MDT, 10 hours 37 minutes earlier.

Area forecast discussion, May 27, 1:30 PM MDT, 10 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
230 PM CDT SAT MAY 27 2006

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT
LOOKS LIKE AN ACTIVE FORECAST PERIOD...ESPECIALLY TONIGHT AS AN
UPPER LEVEL TROUGH LINGERS WEST OF OUR STATE...UNTIL LIFTING OUT TO
OUR NORTH ACROSS CANADA TUESDAY. BUT EVEN AFTER THAT THE WEAKLY
ZONAL FLOW LEFT BEHIND WILL SUPPORT SHORT WAVES AND VERTICAL MOTION.

TONIGHT...SOMEWHERE IN OUR CWA WILL LIE THE EDGE OF THE CONVECTIVE
CAP...AND IT IS THERE THAT SEVERE THUNDERSTORMS WILL BREAK OUT AND
THEN MOVE NORTHEAST WITH STEERING CURRENTS.

THE BEST CHANCES WILL LIE ALONG AND NORTH OF WARM FRONT...WHICH THE
NAM12 DEPICTS IN DETAIL (ACTUALLY SHOWS THE WARM FRONT REDEVELOPING
NORTHWESTWARD AS THE NIGHT PROGRESSES. WITH THE FRONTAL POSITION
FAIRLY STATIC...AND PRECIP WATER AT 1.2 INCHES...AND LOCATION OF LOW
LEVEL JET ALONG THE JAMES RIVER VALLEY I WILL NEED A FLASH FLOOD
WATCH IN MY NORTHEASTERN ZONES (THANKS TO FGF FOR THE SUGGESTION).

THE FOLLOWING FORECAST PERIODS WILL RETAIN SOME POPS (EXCEPT FOR A
RESPITE DURING THE DAYLIGHT HOURS TUESDAY).

.LONG TERM...WEDNESDAY THROUGH SATURDAY NIGHT
SEVERAL IMPULSES RIDING THROUGH UPPER NORTHWEST FLOW BEGINNING IN THE
LONG TERM PERIOD AND AGAIN LATE IN THE PERIOD GENERATING ENOUGH LIFT
FOR SCATTERED CONVECTION OVER PARTS OF THE REGION. WESTERN RIDGE STILL
ADVERTISED TO BUILD EAST INTO THE AREA LIMITING THE CHANCES OF ANY
MAJOR PRECIP EVENTS. NO CHANGES WERE SEEN FOR THE TEMPERATURES GRIDS
THIS FORECAST RUN...MAINLY SEASONAL THROUGH THE LONG TERM.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
TONIGHT...FLOOD WATCH FOR PORTIONS OF NORTH CENTRAL ND
NDZ005-NDZ013-NDZ023-NDZ025

&&

RSL/RGT
Hazardous weather outlook, May 27, 3:49 AM MDT, 20 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
449 AM CDT SAT MAY 27 2006

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-281000-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
449 AM CDT SAT MAY 27 2006 /349 AM MDT SAT MAY 27 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A TROUGH OF LOW PRESSURE WILL REMAIN NEARLY STATIONARY ACROSS THE
CENTRAL FORECAST AREA TODAY AND TONIGHT. THUNDERSTORMS ARE
EXPECTED TO DEVELOP ONCE AGAIN THIS AFTERNOON AND CONTINUE INTO
THE NIGHTTIME HOURS. SOME THUNDERSTORMS WILL LIKELY BE
SEVERE...WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATER THIS AFTERNOON AND TONIGHT.

NH

In the hours before

Local storm report, May 27, 8:05 PM MDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
905 PM CDT SAT MAY 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             1 SW WILTON             47.15N 100.80W
05/27/2006  E0.88 INCH       BURLEIGH           ND   LAW ENFORCEMENT

            AT CENEX STATION.

&&

SWICHE
Local storm report, May 27, 8:24 PM MDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
924 PM CDT SAT MAY 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             WOLFORD                 48.50N 99.70W
05/27/2006  E1.75 INCH       PIERCE             ND   TRAINED SPOTTER

&&

SWICHE
Local storm report, May 27, 9:07 PM MDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1007 PM CDT SAT MAY 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     HAIL             10 S MANDAN             46.68N 100.89W
05/27/2006  E2.50 INCH       MORTON             ND   MESONET

            HAIL LASTED EIGHTEEN MINUTES FROM 927 PM CDT TO 945 PM
            CDT.

0946 PM     HAIL             5 W MERCER              47.49N 100.82W
05/27/2006  E0.88 INCH       MCLEAN             ND   TRAINED SPOTTER

            LASTED SIX MINUTES FROM 940 PM CDT TO 946 PM CDT.

0954 PM     HAIL             WASHBURN                47.29N 101.03W
05/27/2006  E0.88 INCH       MCLEAN             ND   PUBLIC

1003 PM     HAIL             BISMARCK                46.81N 100.77W
05/27/2006  E0.88 INCH       BURLEIGH           ND   NWS EMPLOYEE

            LASTED EIGHT MINUTES FROM 955 PM CDT TO 1003 PM CDT.

1004 PM     HAIL             BISMARCK                46.81N 100.77W
05/27/2006  E1.50 INCH       BURLEIGH           ND   NWS EMPLOYEE

&&

SWICHE
Local storm report, May 27, 9:16 PM MDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1016 PM CDT SAT MAY 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND DMG     WILTON                  47.16N 100.78W
05/27/2006                   MCLEAN             ND   MESONET

            TREES BLOWN DOWN AND ROOF BLOWN OFF POLE BARN.

1005 PM     HAIL             BISMARCK                46.81N 100.77W
05/27/2006  E1.00 INCH       BURLEIGH           ND   NWS EMPLOYEE

1005 PM     HAIL             BISMARCK                46.81N 100.77W
05/27/2006  E2.00 INCH       BURLEIGH           ND   NWS EMPLOYEE

&&

SWICHE
Local storm report, May 27, 9:29 PM MDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1029 PM CDT SAT MAY 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     HAIL             3 NNW MANDAN            46.87N 100.91W
05/27/2006  E1.00 INCH       MORTON             ND   TRAINED SPOTTER

&&

SWICHE
Local storm report, May 27, 9:36 PM MDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1036 PM CDT SAT MAY 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1033 PM     HAIL             5 N BISMARCK            46.88N 100.77W
05/27/2006  E1.50 INCH       BURLEIGH           ND   PUBLIC

&&

SWICHE

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 6:34 PM MDTSevere Thunderstorm WarningBISBurleigh56 min
May 27, 6:38 PM MDTSevere Thunderstorm WarningBISMcLean48 min
May 27, 6:44 PM MDTSevere Thunderstorm WarningBISPierce, Rolette61 min
May 27, 6:53 PM MDTSevere Thunderstorm WarningBISSioux47 min
May 27, 6:57 PM MDTSevere Thunderstorm WarningBISMorton63 min
May 27, 7:29 PM MDTSevere Thunderstorm WarningBISBurleigh, Sheridan61 min
May 27, 7:44 PM MDTSevere Thunderstorm WarningBISRolette29 min
May 27, 7:56 PM MDTSevere Thunderstorm WarningBISMorton64 min
May 27, 7:59 PM MDTSevere Thunderstorm WarningBISMcLean61 min
May 27, 8:24 PM MDTSevere Thunderstorm WarningBISBurleigh66 min
May 27, 8:43 PM MDTSevere Thunderstorm WarningBISOliver21 min
May 27, 8:56 PM MDTSevere Thunderstorm WarningBISMorton37 min
May 27, 8:59 PM MDTSevere Thunderstorm WarningBISMcLean25 min
May 27, 9:27 PM MDTSevere Thunderstorm WarningBISBurleigh28 min
May 27, 11:18 PM MDTSevere Thunderstorm WarningBISSlope36 min
May 27, 11:30 PM MDTSevere Thunderstorm WarningBISDunn39 min
May 27, 11:47 PM MDTSevere Thunderstorm WarningBISMcKenzie, Mountrail58 min
May 28, 12:41 AM MDTSevere Thunderstorm WarningBISSlope64 min
May 28, 1:46 AM MDTSevere Thunderstorm WarningBISWilliams28 min
May 28, 3:56 AM MDTSevere Thunderstorm WarningBISBottineau, Renville49 min
May 28, 4:02 AM MDTSevere Thunderstorm WarningBISWard43 min
May 28, 4:48 AM MDTSevere Thunderstorm WarningBISRenville, Ward27 min
May 28, 4:50 AM MDTSevere Thunderstorm WarningBISBottineau40 min
May 28, 7:45 AM MDTSevere Thunderstorm WarningBISWilliams30 min
May 28, 11:37 AM MDTFlash Flood WarningBISMcKenzie, Williams113 min
May 28, 1:01 PM MDTSevere Thunderstorm WarningBISBurke44 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.